Publications & Reports

Adverse effects of antiretroviral drugs on HIV-1-infected and uninfected human monocyte-derived macrophages.

Azzam R, Lal L, Goh SL, Kedzierska K, Jaworowski A, Naim E, Cherry CL, Wesselingh SL, Mills J, Crowe SM
AIDS Pathogenesis and Clinical Research Program, Macfarlane Burnet Institute for Medical Research and Public Health, Melbourne, Australia.

Abstract

Antiretroviral drugs approved for treatment of HIV-1 infection include nucleoside reverse transcriptase inhibitors (NRTIs) and protease inhibitors (PIs). Use of these drugs in combinations (highly active antiretroviral therapy) has delayed disease progression. However, long-term therapy is associated with potentially serious adverse effects. NRTIs are thought to contribute to these adverse effects via depletion of mtDNA. Inasmuch as macrophages (major targets for HIV-1) are highly metabolically active with large numbers of mitochondria, we investigated the effects of NRTIs (didanosine, stavudine, lamivudine, and zidovudine) on the viability and function of HIV-1-infected and -uninfected human monocyte-derived macrophages (MDMs). We demonstrate that the combinations didanosine/stavudine and lamivudine/zidovudine decrease mtDNA content in MDMs, with HIV-1-infected MDMs displaying a greater reduction than uninfected cells. This decrease correlated with decreased complement-mediated phagocytosis (C'MP) by MDMs, a process dependent on mitochondrial function. Inasmuch as PIs have previously been reported to interact with cellular proteases and given that cellular proteases are involved in the phagocytic process, we investigated the effects of the PI indinavir on C'MP. We demonstrate that indinavir augments C'MP by uninfected MDMs, but not HIV-1-infected MDMs. This study provides additional understanding on the effects of commonly used antiretroviral drugs on cellular immune function.

Publication

  • Journal: Journal of Acquired Immune Deficiency Ayndromes
  • Published: 01/05/2006
  • Volume: 42
  • Issue: 1
  • Pagination: 19-28

Author

Health Issue